JOURNAL ARTICLE

Loss of seizure control due to anticonvulsant-induced hypocalcemia

Fawzi Elhami Ali, Mahmoud A Al-Bustan, Waleed A Al-Busairi, Fatema A Al-Mulla
Annals of Pharmacotherapy 2004, 38 (6): 1002-5
15084684

OBJECTIVE: To report a case of loss of seizure control due to hypocalcemia resulting from long-term treatment with phenytoin and phenobarbital.

CASE SUMMARY: A 32-year-old mentally retarded man presented with a 12-month history of loss of seizure control, after being seizure-free for 5 years on a fixed regimen of phenobarbital and phenytoin. He had been institutionalized at the age of 10 years and had received anticonvulsant drugs since he was diagnosed with tonic-clonic epilepsy 20 years ago. On investigation, serum concentrations of the anticonvulsant drugs were within the therapeutic range, indicating adequate medication dosages. Serum biochemistry was consistent with vitamin D deficiency: hypocalcemia, reduced 25-hydroxyvitamin D, increased alkaline phosphatase, and increased parathormone. Seizure control was regained after serum calcium had been normalized with administration of vitamin D and calcium.

DISCUSSION: Antiepileptic drugs (AEDs) cause vitamin D deficiency through induction of hepatic microsomal enzymes that metabolize vitamin D. Institutionalized subjects are more vulnerable because of the added factors of multidrug therapy, poor diet, reduced exposure to sunlight, and physical inactivity. The resulting hypocalcemia can cause reactive seizures, thus offsetting the anticonvulsant action of the drugs. An objective causality assessment revealed that the adverse reactions of both phenobarbital and phenytoin were probable.

CONCLUSIONS: Hypocalcemic seizures are uncommon and underdiagnosed complications of long-term therapy with AEDs. Loss of seizure control in a patient stabilized on AEDs is an indication to check the patient's calcium status. Proper treatment of this complication is vitamin D and calcium supplementation. Prophylactic supplementation with vitamin D is necessary in institutionalized patients treated with AEDs.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
15084684
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"